Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS Lincoln, IL

July 12, 2008Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 12, 2008, 4:52 PM CDT for Shelby County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 4:52 PM CDT (21:52 UTC)
Expired
Jul 12, 2008, 5:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Shelby County, IL

The radar

The Lincoln radar (KILX), 110 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 4:28 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122151
SVRILX
ILC173-122230-
/O.NEW.KILX.SV.W.0206.080712T2152Z-080712T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 530 PM CDT.

* AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF STEWARDSON...OR ABOUT 11 MILES SOUTH OF SHELBYVILLE...AND
  WAS MOVING EAST AT 28 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEWARDSON...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 169 AND 170.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3922 8881 3921 8883 3921 8885 3933 8887
      3937 8867 3937 8863 3938 8861 3939 8848
      3922 8848
TIME...MOT...LOC 2152Z 262DEG 24KT 3926 8873

$$

BAK
2 follow-up statements
000 
WWUS53 KILX 122205
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SAT JUL 12 2008

ILC173-122230-
/O.CON.KILX.SV.W.0206.000000T0000Z-080712T2230Z/
SHELBY-
506 PM CDT SAT JUL 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN SHELBY COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
STEWARDSON...OR ABOUT 12 MILES NORTHWEST OF EFFINGHAM...MOVING EAST
AT 28 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  TROWBRIDGE...
  SIGEL...

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 169 AND 170.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3922 8881 3934 8880 3937 8867 3937 8863
      3938 8861 3939 8848 3927 8848 3927 8849
      3922 8848
TIME...MOT...LOC 2206Z 262DEG 24KT 3927 8861

$$

BAK
000 
WWUS53 KILX 122230
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT SAT JUL 12 2008

ILC019-122240-
/O.EXP.KILX.SV.W.0205.000000T0000Z-080712T2230Z/
CHAMPAIGN-
530 PM CDT SAT JUL 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHAMPAIGN COUNTY
EXPIRES AT 530 PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4004 8844 4021 8846 4027 8794 4024 8794
      4023 8795 4018 8795 4017 8794 4006 8794
TIME...MOT...LOC 2200Z 266DEG 27KT 4013 8815

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:07 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 2:07 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
207 PM CDT SAT JUL 12 2008

.DISCUSSION...
ISSUED 145 PM CDT SAT JUL 12 2008

THE 18Z SFC MAP INDICATES A COLD FRONT STRETCHING FROM JUST EAST
OF PEORIA SOUTHWEST TO NEAR JACKSONVILLE. THE OUTFLOW BOUNDARY
PRODUCED FROM THIS MRNGS CONVECTION HAS MADE IT TO JUST SOUTH OF
OUR FCST AREA AND THAT FEATURE STRETCHES BACK NW INTO EAST CNTRL
MO. WDLY SCATTERED CONVECTION WAS BEGINNING TO DEVELOP AHEAD OF
THE COLD FRONT WITH A CLUSTER OF STRONGER STORMS WEST OF ST LOUIS.
LARGER AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...ASSOCIATED
WITH EXIT REGION OF JET STREAK ACRS THE NRN PLAINS WAS TRACKING
EWD ACRS THE MISSISSIPPI RIVER...JUST BEHIND THE COLD FRONT.

MAIN FORECAST CONCERNS WL BE WITH CONVECTION COVERAGE AND
PLACEMENT EARLY THIS EVENING...ALONG WITH THE THREAT FOR ISOLD
SEVERE WEATHER ACRS SE HALF AHEAD OF THE COLD FRONT. MODELS WERE
HANDLING THE MOVEMENT OF THE FRONT ACRS THE FORECAST AREA ABOUT
THE SAME AS WELL AS WITH THE PACIFIC HIGH PRESSURE SYSTEM SETTLING
IN FOR SUNDAY THROUGH WEDNESDAY. WL TEND TO SIDE WITH THE NAM-WRF
IN THE SHORT TERM...AND WITH THE ECMWF SOLUTION WHICH CONTINUES
TO SHOW MORE CONSISTENCY WITH THE LATE WEEK FRONT AND RAIN CHANCES.

SHORT TERM...TONIGHT THROUGH TUESDAY
THE COLD FRONT WL CONTINUE TO SHIFT EAST AND SOUTH ACRS THE FCST
AREA THIS EVENING WITH CONVECTION CHANCES THE HIGHEST ACRS THE
SOUTH AND EAST AHEAD OF THE FRONT. RATHER WEAK 0-6KM BULK SHEAR
DEPICTED ON MODEL DATA THRU LATE TODAY...HOWEVER MIXED LAYER CAPES
IN THE 2500-3000 CAPES WERE INDICATED ACRS OUR SOUTH AND SOUTHEAST
COUNTIES FOR A BRIEF TIME LATE THIS AFTN. WIND PROFILES WERE MOSTLY
UNIDIRECTIONAL THIS AFTN SUGGESTING MORE MULTICELLULAR CONVECTION
WITH ISOLD WIND DAMAGE AND PSBLY SOME HAIL...ALTHOUGH FREEZING
LEVELS WERE AT OR ABOVE 14000 FEET. BASED ON THE PROGRESSIVE
NATURE OF THE FRONT THIS EVENING...HAVE DECIDED NOT TO ISSUE ANY
FLASH FLOOD HEADLINES AS IT APPEARS THE BETTER SUPPORT WILL BE
ACRS OUR EAST AND SOUTHEAST...WHERE THEY MISSED OUT ON LAST NIGHTS
DOWNPOURS.

RAIN CHANCES WILL LINGER ACRS THE SOUTHEAST SUNDAY MRNG BEFORE
HIGH PRESSURE BUILDS EWD ACRS THE ENTIRE FCST AREA BRINGING COOLER
AND MUCH LESS HUMIDITY TO CNTRL AND SOUTHEAST IL THROUGH THE FIRST
HALF OF THE NEW WORK WEEK. MODELS INDICATE THE HIGH WL SHIFT ONLY
SLOWLY EAST ACRS THE MIDWEST INTO OHIO BY WEDNESDAY WITH THE RIDGE
AXIS EXTENDING WELL WEST THRU IL AND MO. THIS SHOULD BRING PLEASANT
WEATHER TO THE FORECAST AREA WITH DAYTIME HIGHS IN THE MID 80S ON
MONDAY...AND WARMING TO THE UPPER 80S TO AROUND 90 BY TUESDAY
AFTERNOON. OVERNIGHT LOWS SHOULD RANGE FROM THE UPPER 50S TO
LOWER 60S.

LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER FLOW FORECAST TO DEAMPLIFY ACRS THE LOWER 48 DURING THIS PERIOD
WITH FLAT RIDGING EXTENDING FROM THE ROCKIES ALL THE WAY TO THE
EAST COAST. NEXT SHORTWAVE OF INTEREST FOR US WL BE TRACKING ACRS
SRN CANADA LATER ON THURSDAY INTO FRIDAY WHICH SHOULD HELP TO DRAG
A COLD FRONT ACRS THE MIDWEST...ESP LATER ON FRIDAY INTO EARLY
SATURDAY. WL USE THE TIMING OF THE 00Z AND CURRENT ECMWF WHICH HPC
HAS TRENDED TWDS...WITH THE LATEST GFS SLOWING DOWN THE FRONTAL
BNDRY INTO THE REGION AS WELL ON ITS LATEST RUN. WL CONTINUE TO CARRY
MENTIONABLE POPS FRIDAY AND FRIDAY NIGHT WITH SLIGHT CHANCE WORDING
CARRYING OVER INTO SATURDAY TO COVER THE POSSIBILITY OF THE FRONT
SLOWING DOWN OR EVEN STALLING OUT CLOSE TO OUR AREA NEXT WEEKEND.
BASED ON THE MEDIUM RANGE MODEL SOLUTINS WITH THE POSITION OF THE
UPPER LEVEL RIDGE ACRS THE CNTRL U.S...OUR TEMPERATURES DURING
THIS PERIOD SHOULD AVERAGE ABOVE NORMAL.

SMITH
&&

.AVIATION...
ISSUED 1239 PM CDT SAT JUL 12 2008

COLD FRONT IS MAKING ITS WAY TOWARD THE ILLINOIS RIVER EARLY THIS
AFTERNOON AND SHOULD REACH THE I-55 CORRIDOR BY AROUND 00Z.
ATMOSPHERE AHEAD OF THE BOUNDARY IS STILL RATHER STABLE...HOWEVER
THINGS ARE BEGINNING TO DESTABILIZE AND A CU FIELD IS DEVELOPING
AHEAD OF THE APPROACHING BOUNDARY. THINK FRONT WILL PASS THROUGH
KPIA WITHIN THE NEXT TWO HOURS...FOLLOWED BY A SHIFT IN THE WIND
AND A PERIOD OF SHOWERS THIS AFTERNOON. HAVE OPTED TO REMOVE
THUNDER FROM KPIA...AS IT APPEARS THAT STORMS WILL DEVELOP FURTHER
EAST. ELSEWHERE...HAVE INCLUDED A TEMPO GROUP FOR THUNDER AT THE
REMAINING TAF SITES FROM LATE AFTERNOON INTO THE EARLY EVENING.
ONCE FRONT PASSES...WINDS WILL SWITCH AROUND TO THE W/NW AND
CEILINGS WILL CLIMB TO AROUND 5000FT THIS EVENING. FAIRLY SHARP
BACK EDGE TO CLOUD COVER NOTED ON SATELLITE IMAGERY...SO EXPECT A
RAPID CLEARING TREND FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA
OVERNIGHT. SUNNY SKIES WITH A NORTHWESTERLY WIND OF BETWEEN 5 AND
15KT CAN BE EXPECTED AFTER 14Z SUN.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 3:00 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT JUL 12 2008

ILZ027>031-036-037-040-041-047-131100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
300 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION BY LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048>057-061>063-066>068-071>073-131100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
300 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG AN APPROACHING COLD FRONT THIS
AFTERNOON ALONG THE I-55 CORRIDOR...THEN TRACK EASTWARD INTO
EAST-CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON INTO THE
EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH FREQUENT
LIGHTNING...DAMAGING WIND GUSTS...AND SMALL HAIL. IN ADDITION...TORRENTIAL
RAINFALL WILL BE LIKELY WITH THE STORMS...ENHANCING THE THREAT FOR
LOCALIZED FLASH FLOODING. THE SEVERE WEATHER THREAT WILL COME TO
AN END SHORTLY BEFORE MIDNIGHT...AS THE STORMS PUSH EASTWARD INTO
INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION BY LATE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY
BETWEEN 3 PM AND 10 PM.

BARNES

In the hours before

Local storm report, Jul 12, 3:57 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLOOD            1 E LINCOLN             40.15N 89.35W
07/12/2008                   LOGAN              IL   NWS EMPLOYEE

            A FEW INCHES OF WATER FLOWING OVER DRIVEWAY ACROSS STATE
            HIGHWAY 10 FROM THE NWS OFFICE

0354 PM     FLOOD            2 NE LINCOLN            40.17N 89.34W
07/12/2008                   LOGAN              IL   NWS EMPLOYEE

            A FEW INCHES OF WATER FLOWING ACROSS 1400 N A QUARTER
            MILE NORTH OF AIRPORT ROAD...AND ACROSS 1400 N NEAR STATE
            HIGHWAY 10

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:40 AM CDTAreal Flood AdvisoryILXCass, Menard, Morgan, Sangamon6 hr
Jul 12, 1:50 AM CDTFlash Flood WarningILXLogan, Menard, Sangamon4 hr
Jul 12, 10:45 AM CDTRiver Flood WarningILXMenard10 hr
Jul 12, 3:19 PM CDTFlash Flood WarningILXLogan, Menard, Sangamon3 hr
Jul 12, 4:35 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt55 min
Jul 12, 4:45 PM CDTSevere Thunderstorm WarningILXChampaign45 min
Jul 12, 5:04 PM CDTFlash Flood WarningILXChampaign3 hr
Jul 12, 5:14 PM CDTSevere Thunderstorm WarningILXVermilion51 min
Jul 12, 5:19 PM CDTFlash Flood WarningILXEffingham, Shelby3 hr
Jul 12, 5:29 PM CDTSevere Thunderstorm WarningILXEdgar50 min
Jul 12, 5:42 PM CDTFlash Flood WarningILXCumberland3 hr
Jul 12, 5:58 PM CDTSevere Thunderstorm WarningILXJasper30 min
Jul 12, 6:50 PM CDTAreal Flood AdvisoryILXCrawford, Lawrence, Richland6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.